Concomitant use of multiple acetaminophen medications is associated with overdose. To help patients identify acetaminophen medications and thus avoid concomitant use, an icon with an abbreviation for “acetaminophen” has been proposed for all acetaminophen medications. This study assessed pharmacists’ and physicians’ use and interpretation of abbreviations for “acetaminophen”, to identify abbreviations with other meanings that might cause confusion. Physicians (n = 150) reported use and interpretation of candidate abbreviations Ac and Acm. Pharmacists (n = 150) interpretations of prescription orders using the candidate abbreviations APAP, Ac, Ace and Acm in typed, handwritten or spoken form, were judged for critical confusions likely to cause patient harm. Critical confusion was rare, except for omission by pharmacists of the acetaminophen dose for Hydrocodone/APAP prescriptions (10%). Ac was in common use to indicate “before meals”, and was interpreted as such, but some physicians (8%) said they use Ac to indicate anticoagulant drugs. Most pharmacists (54%) interpreted Ace as acetaminophen, and none interpreted it as referring to ACE-inhibitors. Acm was rarely used in prescriptions, had no common interfering meanings, and was often (63%) interpreted as acetaminophen, especially when prescribed in combination with an opiate (85%). The data validated concerns about abbreviations in prescribing: all abbreviations resulted in some misinterpretations. However, Acm was rarely misinterpreted, was readily associated with “acetaminophen”, and seemed appropriate for use in a graphic icon to help consumers/patients identify acetaminophen medications.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited